Alert archive / Colorado / Tornado Warnings in 2018

Tornado Warning 31, NWS Goodland, KS

July 29, 2018Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 29, 2018, 5:40 PM MDT for Kit Carson County, Colorado. It was in force for 35 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2018, 5:40 PM MDT (23:40 UTC)
Expired
Jul 29, 2018, 6:15 PM MDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:02 PM MDTTSTM WND GST 6816 Nnw Seibert, COGUSTS ARE CONTINUING FOR ATLEAST 5 MINUTES.
Jul 29, 6:03 PM MDTHAIL 1.756 N Flagler, COCORRECTS PREVIOUS HAIL REPORT FROM 6 N FLAGLER.
Jul 29, 6:10 PM MDTHAIL 1.754 E Flagler, COHAIL WAS ATLEAST GOLF BALL, PROBABLY BIGGER.
Jul 29, 6:10 PM MDTHAIL 2.75Flagler, COHAIL SLIGHTLY UNDER BASEBALL SIZE FALLING. HAIL IS DAMAGING BUILDINGS AND TREES.
Jul 29, 6:11 PM MDTHAIL 1.756 N Flagler, CO
Jul 29, 6:12 PM MDTTSTM WND GST 8316 Nnw Seibert, COPEAK SO FAR FOR THIS SITE.
Jul 29, 6:12 PM MDTHAIL 2Flagler, COCORRECTS PREVIOUS HAIL REPORT FROM FLAGLER. 2 HAIL LASTED APPROX. 5 MIN / 40-70 MPH GUSTS.
Jul 29, 6:12 PM MDTHAIL 2.75Flagler, CO
Jul 29, 6:13 PM MDTHAIL 2.5Flagler, COCORRECTS PREVIOUS HAIL REPORT FROM FLAGLER. THERE IS SIGNIFICANT HOUSE DAMAGE IN FLAGLER.
Jul 29, 6:13 PM MDTHAIL 2.5Flagler, CO
Jul 29, 6:15 PM MDTTSTM WND DMGSeibert, COSIGNIFICANT DAMAGE TO HOMES AND VEHICLES WAS DONE BY NOT ONLY BY THE WIND BUT HAIL. SPECIFICS ARE NOT AVAILABLE AT THIS TIME.
Jul 29, 6:15 PM MDTHAIL 2Seibert, COHAIL WAS ATLEAST 2 INCH IN DIAMETER.
Jul 29, 6:17 PM MDTHAIL 1.5Flagler, COQUARTER TO PING PONG BALL-SIZED HAIL / TREE BRANCHES DOWN / VEHICLE WINDOWS SHATTERED FROM HAIL ALONG I-70.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:07 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WFUS53 KGLD 292340
TORGLD
COC063-300015-
/O.NEW.KGLD.TO.W.0031.180729T2340Z-180730T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
540 PM MDT SUN JUL 29 2018

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Western Kit Carson County in east central Colorado...

* Until 615 PM MDT.
    
* At 539 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles east of Thurman, or 22 miles north of Flagler, 
  moving south at 50 mph. Storm has a history of producing 
  tornadoes. 

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Stratton, Flagler, Seibert and Vona. 

This includes Interstate 70 in Colorado between mile markers 391 and
428.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 3956 10315 3957 10272 3919 10235 3904 10293
      3904 10316
TIME...MOT...LOC 2339Z 341DEG 44KT 3962 10307 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

EV
1 follow-up statement
361 
WWUS53 KGLD 300011
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
611 PM MDT SUN JUL 29 2018

COC063-300021-
/O.EXP.KGLD.TO.W.0031.000000T0000Z-180730T0015Z/
Kit Carson CO-
611 PM MDT SUN JUL 29 2018

...THE TORNADO WARNING FOR WESTERN KIT CARSON COUNTY WILL EXPIRE AT
615 PM MDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 900 PM MDT for northeastern
and east central Colorado.

LAT...LON 3956 10315 3957 10272 3919 10235 3904 10293
      3904 10316
TIME...MOT...LOC 0011Z 341DEG 44KT 3982 10289 

$$

EV

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 29, 2:33 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 29, 2:33 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
233 PM MDT Sun Jul 29 2018

.SHORT TERM...(This evening through Monday)
Issued at 201 PM MDT Sun Jul 29 2018

Latest upper air analysis shows high pressure over the Desert
Southwest beginning to extend northward. Moving around the high
pressure is an upper level short wave trough, currently over
Southeast Wyoming. East of the Rockies, widespread cloud cover was
seen on satellite.  At the surface a stationary front extended
south- southeast from Wyoming toward Southeast Colorado.

For the rest of the afternoon the severe thunderstorms in Wyoming
will spread southeast, and additional storms will move east off
the Rockies, toward the High Plains. The stationary front will
serve as a focus for convection as well. Am expecting the
strongest storms to be located near this front. Am expecting storm
activity to be moving into northwest Yuma County before the
afternoon is over.

This evening storm activity will continue spreading southeast
across the forecast area. The storm activity should spread
southeast fairly quickly in the early evening. Storms should have
a peak intensity from roughly 5-9 PM local time. Of concern is
the lower 700-500mb lapse rates as the upper level short wave
trough moves through. This may indicate the severe activity will
only last a couple hours into the event, by the time storms move
into the forecast area, before storm intensity declines. Storm
activity will end from northwest to southeast late in the evening,
possibly lasting an hour or two after midnight.

Threats:

Hail up to golf ball size, possibly up to hen egg in the tornado
watch area.

Wind gusts up to 70 MPH. This will mainly be a threat south of
Highway 36.

Flash flooding. This is more favored south of Highway 36 where
repeated rounds of heavy rainfall are more likely to occur.
Am on the fence regarding issuing a watch at this point. If WPC
issues an MCD for flash flooding, will be much more in favor of
issuing a watch.

Tornadoes. This will be more likely further west toward the
stationary front. Low level helicity is very supportive of tornado
genesis over Kit Carson, Cheyenne, and souther Yuma County, with
the eastern fringe of the helicity extending just across the
state line into Kansas in counties in the tornado watch.

Confidence concerns:

The widespread cloud cover is very concerning for severe weather
generation. Severe weather has not lived up to what the
environment could generate the last couple of days, so the added
cooling effect of the cloud cover lowers confidence of severe
weather occurring. Also, the models seem to have slightly slowed
down the arrival of the severe weather. The later in the day
storms move in, the less likely they will be of producing severe
weather.

In general am expecting severe weather to occur, the question is
what will the areal coverage be. At this point confidence is low
that the severe threat will be of the magnitude that we typically
would see for an enhanced risk day.

Due to the complexities of the weather today, have not had a
chance to analyze weather for Monday. A quick looks shows a
possibility for storms in the morning, which seems reasonable
given what has happened the last two days. During the afternoon
the upper level trough axis moves through bringing any storm
activity to an end.

.LONG TERM...(Monday night through Sunday)
Issued at 117 PM MDT Sun Jul 29 2018

On Monday night, an upper trough exits the High Plains from west to
east and northwest flow redevelops aloft, with upper ridging across
the west coast. Surface high pressure moves into the region behind
the departing wave, resulting in dry weather through Wednesday
night.

Thursday through Saturday, the western upper ridge expands east and
flattens as a disturbance travels east along the Canadian border. The
ridge quickly redevelops and amplifies on Sunday. Predominantly dry
conditions are forecast to persist during this timeframe. However,
some spotty slight chances of showers and thunderstorms cannot be
ruled out during the evening hours as weak waves rotate through the
the northwest flow.

High temperatures gradually warm from the 80s on Tuesday to the low
90s on Friday. Temperatures in the 90s continue over the weekend as
well. Low temperatures follow suit and steadily warm, ranging from
the low 50s to the low 70s throughout the long term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1131 AM MDT Sun Jul 29 2018

Similar story to yesterday, VFR conditions will prevail in the
early TAF period until this late afternoon. Once convection
develops, sub-vfr conditions can be expected. Low confidence on
exact timing, location, and intensity of storms expected to impact
the terminal. Amendments will be issued as confidence becomes
more certain.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...JBH
AVIATION...EV
Hazardous weather outlook, Jul 29, 2:39 PM MDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
239 PM MDT Sun Jul 29 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
239 PM MDT Sun Jul 29 2018 /339 PM CDT Sun Jul 29 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Tornado Watch is currently in effect until 9 PM MDT for Colorado
counties, Cheyenne, Kit Carson, and Yuma. It is also in effect for
the following Kansas counties, Sherman, Greeley, and Wallace
until 9 PM MDT.

A Severe Thunderstorm Watch is in effect until 9 PM MDT 10 PM CDT
for Nebraska counties Dundy and Hitchcock, and Kansas counties,
Cheyenne, Rawlins, Thomas, Sheridan, Logan, Gove, and Wichita.

Severe thunderstorms will be capable of producing hail up to golf
ball or even hen egg size. Wind gusts up to 70 mph may occur south of
Highway 36. Tornadoes may occur in the tornado watch area, with the
threat increasing to the west. The potential for severe weather will
be greatest in eastern Colorado and extreme western Kansas between 6
PM and 9 PM MDT. Flash flooding will remain possible, particularly
in areas repeatedly affected by thunderstorms during the past 48
hours and for locations south of Highway 36.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Any
severe weather reports are greatly appreciated.

JTL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:27 PM MDTSevere Thunderstorm WarningGLDKit Carson39 min
Jul 28, 6:35 PM MDTSpecial Weather StatementGLDYuma10 min
Jul 28, 6:49 PM MDTSevere Thunderstorm WarningGLDYuma41 min
Jul 28, 7:00 PM MDTFlash Flood WarningGLDYuma3 hr
Jul 28, 7:21 PM MDTSevere Thunderstorm WarningGLDYuma54 min
Jul 28, 7:26 PM MDTSevere Thunderstorm WarningGLDYuma55 min
Jul 28, 7:57 PM MDTSpecial Weather StatementGLDPhillips18 min
Jul 28, 7:58 PM MDTFlash Flood WarningGLDYuma103 min

Nearby

Tornado Warnings in Colorado, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.